Alert archive / Idaho / Wind Advisories in 2009

Wind Advisory 3, NWS Pocatello, ID

March 5, 2009

NWS Pocatello, ID issued this wind advisory at Mar 5, 2009, 8:12 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 8:12 AM MST (15:12 UTC)
Expired
Mar 5, 2009, 8:00 PM MST
In force
12 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 051512
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
812 AM MST THU MAR 5 2009


IDZ020-060300-
/O.NEW.KPIH.WI.Y.0003.090305T1512Z-090306T0300Z/
UPPER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY
812 AM MST THU MAR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

STRONG WINDS HAVE DEVELOPED IN THE UPPER SNAKE PLAIN THIS MORNING
AND WILL CONTINUE THROUGH THE DAY. SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS OVER 40 MPH CAN BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS75 KPIH 052123
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
223 PM MST THU MAR 5 2009

IDZ020-060300-
/O.CON.KPIH.WI.Y.0003.000000T0000Z-090306T0300Z/
UPPER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY
223 PM MST THU MAR 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

STRONG WINDS HAVE DEVELOPED IN THE UPPER SNAKE PLAIN THIS MORNING
AND WILL CONTINUE UNTIL AFTER SUNSET. SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS OVER 40 MPH CAN BE EXPECTED. THE WINDS ARE
FORECAST TO DECREASE AFTER SUNSET...BUT WILL REMAIN BREEZY AT 15
TO 25 MPH WITH GUSTS BETWEEN 30 AND 35 MPH OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KPIH 060320
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
820 PM MST THU MAR 5 2009


IDZ020-060430-
/O.EXP.KPIH.WI.Y.0003.000000T0000Z-090306T0300Z/
UPPER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY
820 PM MST THU MAR 5 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 5, 3:05 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 3:05 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
305 AM MST THU MAR 5 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. OPEN WAVE CURRENTLY
WORKING INTO EASTERN IDAHO THIS MORNING. THIS WILL HELP KEEP
PRECIPITATION GOING IN THE MTNS. THE SNAKE PLAIN WILL SEE ONLY
ISOLD SHOWERS THROUGH THE DAY. A DECENT PRESSURE GRADIENT AND
MIDLEVEL WINDS/COLD AIR ADVECTION WILL LEAD TO BREEZY CONDITIONS
ACROSS THE SNAKE PLAIN THROUGH MOST OF THE DAY. MODEL DATA AND
LOCAL WIND SCHEME SUGGEST WINDS FLIRTING WITH WIND ADVISORY
CRITERIA THROUGH THIS AFTERNOON. FOR NOW...HAVE KEPT WINDS JUST
BELOW CRITERIA AND WILL LET DAY SHIFT MONITOR THE SITUATION. THE
OTHER STORY IS THE NEXT SYSTEM DROPPING IN FROM THE
NORTH...BRINGING TO AN END THE SPRING WEATHER PATTERN ACROSS
EASTERN IDAHO. THIS SYSTEM WILL ACTUALLY BEGIN AFFECTING THE
CENTRAL MTNS BY LATER IN THE AFTERNOON. THE SYSTEM WILL PROGRESS
SOUTHEAST TONIGHT WITH UPPER TROF CROSSING THE AREA FRI AFTN AND
NIGHT. THIS SYSTEM IS EXPECTED TO BRING SOME DECENT SNOWFALL TO
THE MTNS....WITH UPSLOPE FLOW FAVORING THE SAWTOOTHS...BIG/LITTLE
WOOD RIVER REGION AND UPPER SNAKE HIGHLANDS. FCST SNOWFALL AMTS
FROM LUNCHTIME TODAY THROUGH THE FOLLOWING 24 HOURS SUPPORT A
WINTER STORM WARNING WITH STRONGER WINDS DEVELOPING FOR AREAS
ABOVE 7000FT. WILL GO AHEAD AND HOIST ONE THIS MORNING. AS FAR AS
THE UPPER SNAKE HIGHLANDS...WINDS ARE SOMEWHAT WEAKER AND FCST
AMTS ARE COMING IN LOW ENOUGH TO PRECLUDE A WARNING FOR THAT AREA
BUT WILL NEED TO MONITOR IN CASE HIGHLIGHTS ARE NEEDED FOR THAT
AREA. ELSEWHERE...SNOW AMTS ARE MUCH TOO LOW FOR HIGHLIGHTS AT
THIS TIME FOR ANY PERIOD DURING THE NEXT 48 HOURS. ALTHOUGH THE
COLDEST ARRIVES TOMORROW...THE AIR MASS HAS ALREADY BEGUN TO
OVERALL COOL..THEREFORE SNOW LEVELS FOR TODAY SHOULD ONLY RISE TO
BETWEEN 5000 AND 6000 FT. FOR TOMORROW...PRECIP SHOULD BE ALL SNOW
WITH THE EXCEPTION OF PORTIONS OF THE MAGIC VALLEY AND THE WARMER
VALLEYS OF THE SOUTHERN/SOUTHEASTERN MTNS. EXPECT ANOTHER ROUND OF
GUSTY WINDS FOR THE SNAKE PLAIN ON FRIDAY JUST AHEAD OF THE MAIN
PART OF THIS SYSTEM. WINDS SHOULD BE JUST A TAD LIGHTER THAN TODAY
SO NO CONCERNS FOR A WIND ADVISORY AT THIS TIME. THE SYSTEM WILL
EXIT SOUTHEAST IDAHO BY SATURDAY MORNING. IT WILL BE A COLD
MORNING AS SKIES CLEAR FOR NORTHWEST TO SOUTHEAST AND FRESH SNOW
ON THE GROUND. FOR THE SNAKE PLAIN AND EASTERN MTNS...SNOW SHOULD
CONTINUE INTO FRIDAY NIGHT. IT IS LOOKING A CONVERGENCE EVENT IS
LIKELY ACROSS THE SNAKE PLAIN FROM POCATELLO NORTHWARD...WHICH MAY
ACTUALLY BE THE BEST PERIOD FOR ACCUMULATING SNOWFALL IN THAT
REGION. BY LATER SATURDAY AND SATURDAY NIGHT...THE NEXT SYSTEM
WILL DROP INTO THE NORTHERN ROCKIES. BREEZY WESTERLY FLOW WILL
RETURN...AS WELL AS SNOW. ONLY A SLIGHT CHANCE IS EXPECTED IN THE
SNAKE PLAIN WITH INCREASING CHANCES IN THE MTNS. WITH THE SYSTEM
STILL TO OUR NORTH...THE FOCUS WILL BE ACROSS THE CENTRAL MTNS AND
UPPER SNAKE HIGHLANDS FOR THE END OF THE PERIOD.  KEYES

.LONG TERM...SUNDAY THROUGH WEDNESDAY. SIGNIFICANT DIFFERENCES STILL
SHOW UP IN MODELS EVEN ON SUNDAY. BOTH THE ECMWF AND GFS SHOW A
SLIGHT OVER WATER TRAJECTORY BUT THE GFS SHOWS VERY LITTLE VERTICAL
DEPTH TO THE MOISTURE. THE GFS IS ALSO A LITTLE MORE WESTERLY WITH
WINDS ALOFT. OVERALL LOOKS LIKE A BREEZY DAY FOR THE SNAKE PLAIN AND
OROGRAPHICS FAVORING THE WEST SIDE OF THE CENTRAL MOUNTAINS AND THE
UPPER SNAKE HIGHLANDS. TEMPERATURES WILL BE COLD AND SNOW RATIOS
WILL BE IN THE 20 TO 30 TO ONE RANGE. THEREFORE EVEN WITH LIMITED
QPF...THE MOUNTAINS COULD SEE SEVERAL INCHES BUT SHORT OF WARNING
CRITERIA. FOR THE SNAKE PLAIN...WITH THE COLD FRONT DROPPING THROUGH
FIGURE ON SOME SHOWERS BUT SNOW ACCUMULATION UNDER TWO INCHES. VERY
LITTLE SEEDER FEEDER EFFECT. BY MONDAY THE ECM TAKES A TURN KEEPING
A SHARPER TROUGH OVER IDAHO WHILE THE GFS PROGRESSES EAST QUICKER.
GFS CONTINUES TO BE MUCH FLATTER WITH FLOW OFF THE PACIFIC BUT
MOSTLY OVER NORTHERN IDAHO. MOST MODELS FAVOR SLOWER PROGRESSION OF
THE TROUGH AND THUS HAVE BEEN IN NO HURRY TO WARM TEMPERATURES UP BY
MID WEEK. GIVEN CHANGES IN MODELS HAVE MAD VERY FEW TWEAKS IN THE
EXTENDED PERIOD. RS

&&

.AVIATION...EMBEDDED SHORT WAVE CROSSING OREGON THIS MORNING AND
SOUTHEAST IDAHO 15-20Z WILL PRODUCE A FEW LIGHT SHOWERS OF RAIN AND
SNOW MIX. SNOW LEVELS RISING TO 4700-4900 FEET AFTER 16Z IN THE KBYI
AND KPIH AREA. MAIN STORY IS WINDS WHICH SHOULD BE SOUTHWEST 20 TO
30 MPH GUSTS 35 MPH 15-01Z IN THE SNAKE PLAIN. WINDS SHOW LITTLE OR
NO INCREASE WITH HEIGHT TODAY. SNOW LIKELY FRIDAY WITH A COLD LOW
PRESSURE TROUGH MOVING IN NEAR SUNRISE. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST FRIDAY
FOR IDZ018-031.

&&
Hazardous weather outlook, Mar 5, 4:11 AM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
411 AM MST THU MAR 5 2009

IDZ017>025-031-032-061115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
411 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS EASTERN IDAHO. THE BEST
CHANCE OF SNOW WILL OCCUR IN THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS. WINDS WILL ALSO PICK UP TODAY CONTINUE INTO FRIDAY. A
WINTER STORM WARNING HAS BEEN ISSUED DUE TO HEAVY SNOW AND WIND
ABOVE 7000 FEET FOR THE CENTRAL MOUNTAINS FROM 11AM THURSDAY TO
11AM FRIDAY. THE MOST AFFECTED AREAS WILL BE THE SAWTOOTH...SMOKY
MOUNTAIN AND BOULDER MOUNTAIN RANGES. PLEASE SEE WSWPIH FOR MORE
INFORMATION. WINDS TODAY ACROSS THE SNAKE PLAIN WILL CONTINUE TO
INCREASE WITH SUSTAINED WINDS OF 15 TO 30 MPH WITH SOME GUSTS
AROUND 40 MPH EXPECTED DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND WIND WILL CONTINUE ACROSS EASTERN IDAHO FRIDAY AS A STORM
SYSTEM MOVES ACROSS THE AREA. A WINTER STORM WARNING HAS BEEN
ISSUED DUE TO HEAVY SNOW AND WIND ABOVE 7000 FEET FOR THE CENTRAL
MOUNTAINS FROM 11AM THURSDAY TO 11AM FRIDAY. THE MOST AFFECTED
AREAS WILL BE THE SAWTOOTH...SMOKY MOUNTAIN AND BOULDER MOUNTAIN
RANGES. PLEASE SEE WSWPIH FOR MORE INFORMATION. BREEZY CONDITIONS
CAN ONCE AGAIN BE EXPECTED...WITH THE STRONGEST WINDS ACROSS THE
CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND THROUGHOUT THE SNAKE
RIVER PLAIN. 36 HOUR SNOWFALL TOTALS THROUGH 5PM FRIDAY ARE AS
FOLLOWS: 5 TO 12 INCHES FOR THE CENTRAL MOUNTAINS(1 TO 5 INCHES IN
VALLEY LOCALES)...3 TO 8 INCHES FOR THE UPPER SNAKE HIGHLANDS...2
TO 5 INCHES FOR THE SOUTHERN/EASTERN HIGHLANDS AND UP TO 2 INCHES
FOR THE REST OF EASTERN IDAHO INCLUDING THE SNAKE PLAIN. THE
WEATHER WILL BEGIN TO CLEAR UP FRIDAY NIGHT FROM NORTHWEST TO
SOUTHEAST...WITH LINGERING SNOW ACROSS THE EASTERN MOUNTAINS. A
SNAKE PLAIN CONVERGENCE EVENT IS LIKELY FROM POCATELLO NORTHWARD
WHERE ANOTHER INCH OR SO OF NEW SNOW IS POSSIBLE.

UNSETTLED AND COLDER WEATHER CONTINUES INTO EARLY NEXT WEEK. THE
NEXT BETTER CHANCE OF PRECIPITATION IS FORECAST TO BEGIN ON SUNDAY
AND LAST WELL INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:29 AM MSTWinter Storm WarningPIH31 hr

Nearby

Wind Advisories in Idaho, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.